The first step in getting treatment for opioid addiction is to identify the disorder. Although addiction can seemingly be masked in its early stages, it likely will become apparent over time. Heroin can be consumed in various ways, but it is most commonly injected into a vein (intravenously). By doing it this way, heroin users develop “track marks.”
Heroin users may try to cover these up by wearing long sleeves, even during the summer. If you notice the arms of someone who injects the drug, you may see track marks and wonder what they are and how to identify them.
What Are Heroin Track Marks?
Heroin track marks are discolored veins that result from intravenous heroin use. While the drug itself does not cause the damage, other variables create issues by injecting a drug. These include:
- Physical damage: Chronic use of drugs like heroin will cause someone to inject the substance into the same site time and time again. Repeated use damages the veins and skin around the site of injection. A doctor or nurse will avoid harming the veins with needles with skillful injection techniques. Unfortunately, drug users lack this training and can hurt themselves by leaving scars and discoloration.
- Blunt needles: Those who use old needles will notice they become dull at a certain point. Dull needles cause significantly more harm when entering the skin. Usually, bruising that leads to scarring results. This is especially true throughout chronic use.
- Infections: Infections may occur around the injecting site that can lead to severe medical complications. It may also, however, lead to swelling, discoloration, redness, pus discharge, and yellowing of the skin.
- Contaminants: Street heroin often contains adulterants and contaminants. In many of these cases, the additives are not active ingredients. Unfortunately, even substances like sugar, starch, and baking soda are dangerous if they’re injected. Some materials may damage the vein or create a blockage, which causes collapsed lungs and veins.
What Do Heroin Track Marks Look Like?
Track marks are synonymous with heroin use, but the signs of intravenous drug use will vary from one person to another. Some of these include how long someone injected heroin because it will cause the marks to look different. How recently someone injected the drug can also affect how marks appear. Marks are most commonly located on the inner elbow, but some people inject heroin into their hands, wrist, and legs.
Someone who recently injected heroin will show redness around the injection site, which is followed by dark bruising. As time goes on, the bruise will turn a faint yellow or green color before fading away. Older injection sites will look darker and drier around the surrounding skin. Injection punctures typically follow the vein up and down the arms with various red or dark circles appearing all over the vein.
Collapsed veins are another dangerous side effect of long-term drug use in the veins. A collapsed vein may appear purple or blue under the skin, and it may also be bumpy, raised, or sunken in. If this happens in a primary vein leading to the heart, it can be fatal.